Pennsylvania, 2011

Heavy Snow in Pennsylvania, February 21 to 22, 2011

February 21 to 22, 2011 · NWS CTP · 10 events in 10 counties and zones

A fast-moving low pressure system tracked south of Pennsylvania across the Virginia's and North Carolina, bringing moderate to heavy snow to south-central Pennsylvania. The snow started during the late afternoon on the 21st and ended early in the morning on the 22nd.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A fast-moving low pressure system tracked south of Pennsylvania across the Virginia's and North Carolina, bringing moderate to heavy snow to south-central Pennsylvania. The snow started during the late afternoon on the 21st and ended early in the morning on the 22nd. Snowfall rates between 1-2 inches and hour were observed during the storm. Storm total snowfall generally ranged between 6 and 8 inches with locally higher amounts of up to 10 inches observed over the Laurel Highlands. There was a sharp north-to-south gradient of the snowfall amounts which tapered off quickly from Route 22 north to Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 21, 3:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 21, 3:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EST MON FEB 21 2011

.SYNOPSIS...
ANOTHER STORM SYSTEM WILL BRING SYSTEM WILL PASS SOUTH OF
PENNSYLVANIA TONIGHT...BRINGING LIGHT ACCUMULATIONS OF SNOW
CENTRAL PORTIONS AND MODERATE TO HEAVY SNOWFALL TO SOUTHERN AREAS
OVERNIGHT. SNOW WILL TAPER OFF EARLY TUESDAY MORNING...FOLLOWED BY
BUILDING HIGH PRESSURE LATER TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
PRECIPITATION INCREASING RAPIDLY OVER EASTERN OHIO AND SOUTHWEST
PA COUPLED JET REGION BETWEEN LEFT EXIT OF 250 MB SRN IL/IN 130+
KT SPEED MAX AND RIGHT ENTRANCE REGION OF 140+ KT CENTRAL NEW
ENGLAND JET STREAK. THIS IS GENERATING LARGE UPWARD VERTICAL
MOTION AND SPRAWLING AREA OF PRECIPITATION THAT WILL OVERSPREAD MY
SOUTHWEST AND CENTRAL AREAS THIS EVENING. SFC RIDGING ACROSS
EASTERN PA BEHIND DEPARTING LOW MOVING OFF OF THE MID ATLANTIC
COAST WILL INCREASE THE EASTERLY COMPONENT OF THE LOW LEVEL FLOW
DOWNSTREAM FROM THE SFC AND 850 MB LOW...TARGETING THE LAURELS AND
SOUTH CENTRAL MOUNTAINS FOR THE BEST MOISTURE FLUX CONVERGENCE AND
UPWARD VERTICAL MOTION TONIGHT...AND HIGHEST SNOWFALL TOTALS.
SREFS AND GEFS AND DETERMINISTIC RUNS IN GOOD AGREEMENT ON W.E.
LIKELY IN EXCESS OF 0.8" IN THE HIGHER TERRAIN OF THE LAUREL
HIGHLANDS ALONG THE PA/MD BORDER...WHERE SOME 10" OR HIGHER
AMOUNTS ARE LIKELY. SURPRISINGLY GOOD AGREEMENT BETWEEN MEAN SREF
AND GFS AND NAM QPF AS WELL...WITH NORTHERN EXTENT OF ADVISORY
SNOWFALL (ROUGHLY THE 0.25" CONTOUR) BISECTING CENTRE COUNTY FROM
WEST TO EAST.

UPGRADED TO WARNINGS FOR THE PREVIOUSLY EXPANDED WATCHES...AND
WINTER WEATHER ADVISORIES FOR SNOW FROM CLEARFIELD AND CENTRE
COUNTIES EASTWARD AND SOUTHWARD TO SNYDER TO LEBANON AND YORK
COUNTIES WHERE 2 TO 4 INCHES ARE EXPECTED. NORTHERN PORTIONS OF
CLEARFIELD AND CENTRE SHOULD ONLY SEE AN INCH OR TWO...AND THE FAR
NORTHERN TIER OF CENTRAL PA MAY GET MISSED ALTOGETHER.

TEMPS GET QUITE COLD ACROSS THE NORTH TONIGHT WITH SINGLE DIGITS
EXPECTED IN THE THINNER CLOUD COVER. A LARGE RANGE WILL ENCOMPASS
THE REMAINDER OF CENTRAL AND SOUTHERN PA WITH TEENS AND 20S EXPECTED
THERE. SNOWFALL SHOULD END RATHER QUICKLY EARLY TUESDAY
MORNING...GENERALLY BEFORE 12Z IN MOST PLACE. RAN THE HEADLINES
THROUGH 15Z TO COVER ANY LINGERING LIGHT PRECIPITATION.

&&

.SHORT TERM /TUESDAY/...
AFTER THE SNOW TAPERS OFF EARLY TUESDAY...CLEARING SKIES WILL
PROGRESS SOUTHWARD ACROSS THE REGION AS VERY DRY AIR ALOFT
OVERSPREADS THE COMMONWEALTH. A NORTHERLY PRESSURE GRADIENT WITH
NELY BOUNDARY LAYER FLOW WILL PREVENT MUCH IN THE WAY OF WIND
TUESDAY AFTERNOON. 850 MB TEMPS OF -5 TO -7C WILL YIELD HIGHS
MAINLY IN THE 20S THROUGHOUT TO AROUND 30 IN THE SOUTHEAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH TUESDAY/...

HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. THIS WILL BRING
MILDER WEATHER TO THE MIDDLE OF THE WEEK. ALONG WITH THIS THERE WILL
BE A LACK OF MID TO UPPER LEVEL MOISTURE WHICH SHOULD ALLOW FOR
CLEARING SKIES. STRONG WINDS ALOFT SHOULD REMAIN DECOUPLED FROM THE
SURFACE WHICH WILL ALLOW FOR LIGHT WINDS.

WITH THE LACK OF MOISTURE CLOUDS WILL BE A RARITY...ALLOWING FOR
COLD TEMPERATURES TOMORROW NIGHT. TEMPERATURES WILL BE IN THE UPPER
SINGLE DIGITS TO LOW TEENS. A COLDER AIR MASS WILL REMAIN OVER THE
AREA THROUGH THE WEEKEND AND INTO NEXT WEEK.

THE GFS REMAINS COOLER THAN THE ENSEMBLES. THE END OF THE WEEK WILL
USHER IN SEVERAL MORE DISTURBANCES. THESE DISTURBANCES WILL HAVE
VARYING WARM AND COLD AIR ADVECTION WHICH SHOULD ALLOW FOR A WINTRY
MIX BEGINNING LATE THURSDAY THROUGH FRIDAY. DEPENDING ON ADVECTION
OF 850 TEMPS WHICH SHOULD ALLOW FOR WARM AIR ALOFT FOR THE THE FIRST
HALF OF THIS SYSTEM THERE SHOULD BE RAIN BEFORE SWITCHING TO A
WINTRY MIX AND THEN SNOW.

ANOTHER UPPER LEVEL TROUGH SHOULD PUSH THROUGH THE AREA LATE
SATURDAY AND SUNDAY WITH MORE ZONAL FLOW EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ANOTHER BATCH OF WINTRY PRECIP SET TO ARRIVE TONIGHT...BECOMING
ALL SNOW AFTER 02Z. BIGGEST IMPACTS WILL BE ACROSS SOUTHERN HALF
OF CWA WHERE SNOW WILL BE HEAVIEST...CAUSING LOWEST VSBYS.

OUTLOOK...
MON NIGHT...MIXED PRECIP EARLY SOUTH...CHANGING TO SNOW. MVFR TO
IFR CIGS AND VSBYS CENTRAL AND SOUTH. MVFR CIGS NORTH
TUE...IFR/MVFR EARLY WITH LINGERING LIGHT SNOW...THEN IMPROVING
CONDS.
WED...NO SIG WX EXPECTED.
THU- FRI...VFR THEN MVFR/IFR DEVELOPING THU NIGHT AND FRI IN
WINTRY MIX.
SAT...MVFR TO VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 10 AM EST
TUESDAY FOR PAZ017>019-027-028-050-056-057-059-066.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 10 AM EST
TUESDAY FOR PAZ024>026-033>036.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST
TUESDAY FOR PAZ063>065.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...CERU
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Feb 21, 1:30 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EST MON FEB 21 2011

PAZ004>006-010>012-037-041-042-045-046-049-051>053-058-221830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
130 PM EST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ017>019-027-028-050-056-057-059-066-221830-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-SNYDER-
PERRY-DAUPHIN-LEBANON-LANCASTER-
130 PM EST MON FEB 21 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-033>036-221830-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
130 PM EST MON FEB 21 2011

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ063>065-221830-
CUMBERLAND-ADAMS-YORK-
130 PM EST MON FEB 21 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Cambria

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Cambria forecast zone
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 10 inches were observed.

Heavy Snow, Somerset

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Somerset forecast zone
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 10 inches were observed.

Heavy Snow, Blair

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Blair forecast zone
Reported by
Emergency Manager
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Bedford

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Bedford forecast zone
Reported by
Emergency Manager
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Huntingdon

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Huntingdon forecast zone
Reported by
Emergency Manager
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Fulton

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Fulton forecast zone
Reported by
Emergency Manager
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Franklin

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Cumberland

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Cumberland forecast zone
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, Adams

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
Adams forecast zone
Reported by
Emergency Manager
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

Heavy Snow, York

When
February 21, 5:00 PM EST to February 22, 7:00 AM EST
Where
York forecast zone
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Heavy snow accumulations between 6 and 8 inches were observed.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274669, 274670, 274671, 274672, 274674, 274675, 274676, 274677, 274679, 274680.